Brains or beauty: why should I have to choose?

This morning, getting ready to have my morning shower, I averted my eyes from the scales – and my reflection in the mirror.  A few days earlier, I had been shocked to see the numbers on the scale had gone up… again.

After having lost a stack of weight in the past couple of years, I’ve been struggling to stop the kilos piling back on since having to increase my medications after an episode of depression last year.

Not only that, but one of the medication, Epilim, is having another awful side-effect – causing my hair to fall out… not a great feeling for a woman.  Every time I run my hands through my hair, precious strands float away.

Like many people who have been on anti-psychotic or mood-stabilizing medications before, I know that weight gain is a well-documented side effect.  But the hair thing came as a nasty surprise.

Asking my psychiatrist about it at our next appointment, she talked me through my (very few) alternative options.  One of the drugs she suggested came with no risk of weight gain or hair loss.  “Great!” I thought.  Until she mentioned that if I noticed a rash appearing while I was taking it, I needed to get straight to a Doctor – as  it could be fatal.

Unwilling to take the risk of dying – no matter how small the odds – I’ve decided to stay on the same medications for now.  After all, they are keeping me well and after experiencing my first bout of depression, I have no desire to go back there.  I’ll just up the exercise and start eating a little healthier (which isn’t a bad thing I guess!).

Still, as a woman, I must admit that it annoys me that I have to (literally) make the decision between my brain and my beauty.

Having noticed friends facing similar weight-gain issues, I’m betting that the pharmaceutical company that manages to create a mood-stabilizing or anti-psychotic drug without this self-esteem blowing side-effect will have many satisfied customers.

What are your expriences with medication and side-effects?  What steps have you taken to counter them?  We’d love to hear from you!

Advertisements

Aghhhh! What happened to my body?

picture of Mariska Meldrum after finishing 5km charity run

Successfully completing my first ever 5km charity run (3rd from right)

I guarantee I’m not the only woman out there who has looked in the mirror at my post-partum body and despaired.  Gone is the smooth firm tummy – replaced with a wobbly stomach streaked with stretch-marks or a C-section scar.

I naively thought that the 21 kilograms I packed on while blissfully pregnant with my first son would magically ‘melt away’ after his birth.  I vaguely remembered reading somewhere that breastfeeding was equivalent to running a marathon everyday.

Unfortunately, after becoming acutely unwell after my son’s birth, I was admitted to a psychiatric hospital and put onto heavy doses of anti-psychotics and mood-stabilisers.

When I finally came home from hospital six weeks later, I curiously stepped on the scales and was devastated to find myself only 2 kilos lighter than when I was 9 months pregnant.  And my son had weighed 3.7 kilos!

Six years and two more babies later, I finally lost the last of all that ‘baby weight’ (although I’m not sure I can blame it on the baby….)

As a woman with bipolar disorder, losing weight has never been easy for me.  Staying well has always been my priority, so I’ve had to put up with the weight gain which is a side effect of the anti-psychotic and mood stabilizing medications I take.

To successfully lose 21 kilograms, while remaining on my medication, took me six years of healthy eating and exercise.

After what my body and mind had been through, I was determined not to go on the latest ‘milkshake’ diet and starve it of nutrients – but to nourish it with fresh, nutritious food.

With three preschoolers around, it became even more important to me that they see their mum exercising and eating healthily.  I didn’t have the option of going to a gym during the day, but discovered I loved exercising with the kids outdoors.

An exercise class for mums got me running for the first time since high school – with my two and four year olds in the pram acting as my coaches, urging me to ‘keep running mummy – don’t stop!’

I still struggle with my eating habits (especially when I’m around chips…), but I’ve learnt that it is possible to be on medication and lose weight….slowly, but surely.

Has motherhood or medication caused you to struggle with your weight?   I’d love to hear your comments or stories.